Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 51, NWS St. Louis, MO

March 17, 2008Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 17, 2008, 10:42 AM CDT for Montgomery County, Warren County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 10:42 AM CDT (15:42 UTC)
Expired
Mar 17, 2008, 10:59 AM CDT
In force
17 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 56 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 171542
SVRLSX
MOC139-219-171615-
/O.NEW.KLSX.SV.W.0051.080317T1542Z-080317T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1115 AM CDT

* AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF BIG SPRING...OR 5 MILES
  NORTH OF HERMANN...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JONESBURG...
  WARRENTON...
  TRUESDALE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3908 9130 3904 9126 3900 9126 3898 9119
      3893 9120 3893 9114 3888 9112 3887 9108
      3881 9101 3870 9137 3871 9141 3870 9153
      3884 9165
TIME...MOT...LOC 1542Z 237DEG 47KT 3878 9140

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 171559
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 AM CDT MON MAR 17 2008

MOC139-219-171609-
/O.CAN.KLSX.SV.W.0051.000000T0000Z-080317T1615Z/
WARREN MO-MONTGOMERY MO-
1059 AM CDT MON MAR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY AND
NORTHERN WARREN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. THUNDERSTORMS CONTINUED TO MOVE NORTHEAST 
ACROSS THE REGION. SOME OF THESE STORMS MAY PRODUCE PEA SIZED HAIL.

LAT...LON 3908 9130 3904 9126 3900 9126 3898 9119
      3893 9120 3893 9114 3888 9112 3887 9108
      3881 9101 3870 9137 3871 9141 3870 9153
      3884 9165
TIME...MOT...LOC 1559Z 240DEG 55KT 3891 9112

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:51 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 17, 6:51 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT MON MAR 17 2008

.DISCUSSION...
LITTLE CHANGE FROM PREVIOUS FORECAST. H500 RIDGE WILL SLIDE E OF
THE FA THIS MORNING...AND STRONG MID LEVEL WAA FAST ON ITS HEELS
ALREADY...AND WITH SOME FRONTOGENESIS IN THAT AREA AS WELL...
SHRA/TSRA ALREADY BREAKING OUT OVER THE SRN FA. WITH WAA/
ISENTROPIC UPGLIDE TO INTENSIFY THIS MORNING OVER THE NRN 3/4 OF
THE FA...LOOK FOR SHRA/TSRA TO EXPAND. HAVE EXPANDED LIKELY POPS
OVER MUCH OF THE FA THIS MORNING AS A RESULT. BY THIS AFTERNOON...
THE BETTER AND MORE PERSISTENT FORCING WILL SETTLE INTO AREAS N
AND W OF KSTL.

A RATHER HIGHLY AMPLIFIED SWLY FLOW PATTERN WILL TAKE HOLD TONIGHT
UNTIL WEDNESDAY...AS A SERIES OF DISTURBANCES EJECT FROM A STRONG
STORM SYSTEM LOCATED OVER THE SWRN CONUS. THESE DISTURBANCES WILL
ACT ON A HIGHLY EFFICIENT AND MOIST COLUMN...WITH PWATS RISING TO
OVER 300PCT OF NORMAL. THIS SCENARIO WILL LAST OVER A 36HR PERIOD
FOR MOST LOCATIONS. ADD IN ENOUGH INSTABILITY FROM ELEVATED CAPES
OF 400 J/KG FOR THUNDERSTORM POTENTIAL FOR LOCALLY INTENSE...ALBEIT
RELATIVELY BRIEF...RAINFALL RATES...AND MOST AREAS HAVING SEEN
ABOVE NORMAL RAINFALL AND WITH WET AND NEARLY SATURATED SOILS...
AND THE POTENTIAL FOR SOME FLOODING LOOKS TO BE RATHER HIGH THRU
LATE TUESDAY NIGHT. FLOOD WATCHES TO CONTINUE FOR ALL AREAS.

OF PARTICULAR NOTE WILL BE LATE TUESDAY AFTERNOON AND TUESDAY
NIGHT OVER AREAS S AND E OF KSTL...WHERE STRONG UPPER LEVEL JET
DIVERGENCE FROM RIGHT ENTRANCE REGION WILL SETTLE IN OVER THAT
AREA AND INTERSECT WITH PWATS STILL CLOSE TO 300PCT OF NORMAL.
THIS WILL BE THE MOST ORGANIZED PART OF THIS EVENT.

TEMPS WILL STRUGGLE TO RISE IN MOST AREAS N OF I-70 TODAY WITH
AMPLE CLOUDCOVER AND LIKELY RAIN OCCURRENCES. WENT AOB THE COOLEST
MOS. OVER SERN MO...CONTINUED TO GO WITH THE WARMEST MOS WITH
BREAKS IN THE CLOUDS EXPECTED...STRONG SLY FLOW...AND VERY WARM
TEMPS ALOFT TO MIX DOWN.

HIGH TEMPS ON TUESDAY FOR MOST SITES WILL BE DURING THE MORNING...
WITH CD FROPA EXPECTED EARLY IN THE DAY FOR THE NWRN FA...AND BY
ERY AFTN FOR MUCH OF THE REST OF THE FA. CLOUDS...PCPN...AND
STRONG LO LEVEL CAA WILL RESULT IN FALLING TEMPS DURING THE AFTN.

THE ONE PART WHERE THE MODELS STILL HAVE ISSUES IS ON WEDNESDAY.
GFS HAS BEEN THE MOST GUNG-HO ON DEVELOPING A DEFORMATION ZONE IN
RESPONSE TO IT BEING THE SLOWEST TO OPEN THE SRN STREAM SYSTEM AS
IT FINALLY EJECTS FROM NRN /OLD/ MEXICO. HAVE NOTICED THAT
SUBSEQUENT RUNS OF THE NAM HAVE BEEN HINTING MORE AT THIS SCENARIO
AND HAVE THUS DECIDED TO PLAY UP THIS A BIT MORE ON THE POPS FOR S
AND E OF KSTL. BELIEVE BDRY LYR TEMPS WILL BE TOO WARM TO RESULT
IN NON-LIQUID PCPN AND FOR NOW HAVE KEPT ALL RAIN...BUT WILL BE
CLOSE.

TES

&&

.AVIATION...
FOR THE 12Z TAFS...
PRIMARY CONCERN FOR AVIATION INTERESTS OVER THE NEXT 24 HOURS WILL
BE THUNDERSTORM AND HEAVY RAIN ACTIVITY ALONG WITH RESULTING LOW
CIGS AND VSBYS. THINK FLIGHT CONDITIONS WILL REMAIN VFR OUTSIDE OF
CONVECTION THROUGH 00Z AT LEAST ACROSS THE SOUTHEASTERN 2/3 OF THE
CWFA...BUT CONDITIONS WILL GRADUALLY DETERIORATE THROUGH THE
DAY OVER CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
EXPECT DETERIORATING CONDITIONS ACROSS THE REST OF THE CWFA AFTER
00Z AS WELL. IFR OR LIFR CONDITIONS WILL BE POSSIBLE ACROSS MUCH
OF THE AREA AFTER 06Z AS A SLOW MOVING COLD FRONT MOVES INTO
CENTRAL MISSOURI...AND MORE HEAVY RAIN DEVELOPS ALONG AND AHEAD OF
IT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT FOR
     CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-OSAGE-ST.
     CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN-WASHINGTON.

     FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.

     FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY EVENING
     FOR AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MARION-MONITEAU-
     MONROE-MONTGOMERY-PIKE-RALLS-SHELBY.

IL...FLOOD WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT FOR
     BOND IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON
     IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL.

     FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-WASHINGTON IL.

     FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY EVENING
     FOR ADAMS IL-BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Mar 17, 5:45 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
545 AM CDT MON MAR 17 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
545 AM CDT MON MAR 17 2008

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED...ESPECIALLY FOR
AREAS NORTH AND WEST OF ST LOUIS. LOCALLY HEAVY RAINFALL IS
POSSIBLE. DUE TO THE ALREADY SATURATED GROUND OVER THE AREA...
THERE IS AN INCREASED POTENTIAL FOR FLOODING. SEE THE FLOOD
WATCH PRODUCT FOR SPECIFIC DETAILS.

SOME OF THE THUNDERSTORMS MAY BE STRONG...CAPABLE OF HAIL UP TO
ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO BRING A
WIDESPREAD 1 TO 3 INCHES OF RAINFALL TO THE AREA...WITH LOCALLY
HIGHER AMOUNTS...ESPECIALLY FOR AREAS SOUTH AND EAST OF ST LOUIS.
THE MAIN HEAVY RAIN THREAT WILL PERSIST UNTIL TUESDAY NIGHT. DUE
TO THE ALREADY SATURATED GROUND OVER THE AREA...THERE IS AN
INCREASED POTENTIAL FOR FLOODING. SEE THE FLOOD WATCH PRODUCT
FOR SPECIFIC DETAILS.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY OVER AREAS
SOUTH AND EAST OF ST LOUIS...WITH THE POTENTIAL FOR WIND GUSTS TO
50 MPH AND ONE HALF INCH DIAMETER HAIL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT
ANTICIPATED THROUGH TONIGHT...ALTHOUGH SPOTTERS ARE ENCOURAGED TO
REPORT ANY HAIL TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Mar 17, 9:26 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HAIL             20 SW HERMANN           38.49N 91.70W
03/17/2008  E0.25 INCH       OSAGE              MO   TRAINED SPOTTER

&&

BDYE
Local storm report, Mar 17, 9:50 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             COLUMBIA                38.95N 92.33W
03/17/2008  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

&&

BDYE
Local storm report, Mar 17, 9:51 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             WATERLOO                38.33N 90.16W
03/17/2008  E0.25 INCH       MONROE             IL   TRAINED SPOTTER

&&

BDYE
Special weather statement, Mar 17, 10:01 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT MON MAR 17 2008

MOZ048>050-171530-
OSAGE MO-COLE MO-CALLAWAY MO-
1001 AM CDT MON MAR 17 2008

AT 1000 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WARDSVILLE...MOVING
NORTHEAST AT 65 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AS IT AFFECTS
FRANKENSTEIN...TEBBETTS...LINN...STEEDMAN...MOKANE...CHAMOIS...
PORTLAND AND REFORM BETWEEN 1000 AM AND 1030 AM.

TILLY
Local storm report, Mar 17, 10:06 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1006 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             JEFFERSON CITY          38.57N 92.19W
03/17/2008  E0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

BDYE
Local storm report, Mar 17, 10:17 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HAIL             CHESTERFIELD            38.65N 90.58W
03/17/2008  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            ON OLIVE STREET 2 MILES EAST OF HIGHWAY 40

&&

BDYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:52 AM CDTSevere Thunderstorm WarningLSXIron, Sainte Genevieve, Saint Francois, Washington38 min
Mar 17, 8:28 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois47 min
Mar 17, 9:02 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington32 min
Mar 17, 9:25 AM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage, Warren29 min
Mar 17, 10:11 AM CDTRiver Flood WarningLSXLincoln3 days
Mar 17, 10:17 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis26 min
Mar 17, 10:20 AM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage25 min
Mar 17, 10:41 AM CDTRiver Flood WarningLSXMarion28 hr
Mar 17, 11:35 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren25 min
Mar 17, 12:43 PM CDTRiver Flood WarningLSXCole3 days
Mar 17, 2:39 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.